Heparin-induced thrombocytopenia: a rare manifestation in a case of uncemented total hip replacement and review of the literature
- First Online:
- Cite this article as:
- Karadimas, E.J., Vrakidou, E., Kapotas, J. et al. Eur J Orthop Surg Traumatol (2009) 19: 353. doi:10.1007/s00590-009-0422-1
- 25 Downloads
Heparin-induced thrombocytopenia (HIT) is a rare manifestation-complication after the use of low-molecular heparins. In this case report we present a case of HIT following an uncemented hip replacement.
A 61-year-old male patient with insignificant medical history, suffering from a right hip arthritis underwent an uncomplicated hip replacement and was discharged with normal blood tests a week later.
The HIT syndrome started to manifest 1 day after discharge, and as the symptoms are similar to pulmonary embolism, the patient was readmitted for further investigation. The blood tests revealed a major decline of PLT levels, IgG against heparin and positive D-dimers. Cardiac ultrasound was suggestive of pulmonary embolism. Vein triplex showed iliac and femoropopliteal deep vein thrombosis. The use of low-molecular heparin was discontinued and Lepuridin was administered. The patient was discharged 20 days later and was followed up regularly. During the last re-examination he was asymptomatic and his blood tests were normal.
HIT syndrome has similar manifestation to pulmonary embolism and may be misdiagnosed. Early diagnosis renders the condition reversible, whereas delayed recognition may be life threatening.